^

Freeman Cebu Lifestyle

Skin republic

Jennifer Toledo-Tan M.D. - The Freeman

Dear Dr. Jen,

My daughter has eczema.  Her pediatrician has made her use this steroid cream for a few weeks.  There is some improvement already. However, I am wary of using steroids because I know it has its side effects.  How safe is it for my daughter and how long can I let her use it?

May

 

Dear May,

Eczema, or atopic dermatitis or skin asthma, is common among children.  Some eventually outgrow it, while some learn to control the symptoms and live with it. The cornerstone for treatment of eczema is the use of moisturizing soaps along with hypoallergenic moisturizers - daily. In severe flare ups, which are no longer controlled by lotions, steroid-based creams may be necessary.

Steroid creams are categorized into several levels.  The mildest ones (desonide or hydrocortisone) are often used on children.  There are no side effects on children, especially if the area being used is a small one and the length of application is less than two to three weeks.

Minor side effects are observed initially which involves whitening of the skin, then later there may be small veins seen as well as flattening or atrophy of the skin.  Major side effects include absorption into the organs that leads to cushingoidfacies and adverse effects: facial puffiness, weight gain, acne, hairiness, increased blood sugar and blood pressure.

To avoid these adverse reactions, keep application to a minimum of two weeks.  Be generous with moisturizing lotions to avoid having to use steroids.  Lastly, oral anti-itch (antihistamines) medication can also go a long way in controlling the itch and rashes.

 

Dear Dr. Jen,

I have a wart on my finger.  I don't have time to have it operated on because I also use my hands at work.  I've read that it is viral in nature and will probably go away by itself.  It has been five months already and it seems to be getting bigger.  Until when do warts start to disappear? And what is the most effective cream that I can apply?

Charlie

 

Dear Charlie,

Warts are caused by human papilloma virus.  And viruses in nature involute or self-resolve.  Some lucky people do experience disappearance of the wart.  However, the majority see it infecting other spots on the skin before it involutes.  The spread is hard to contain while waiting for it to go away by itself.

While small warts can be removed via use of salicylic acid-based solutions applied at home, the huge ones are more resistant. Imiquimod, applied for several weeks, can sometimes be effective.  Diligence is required, as well as using a small applicator like a toothpick. Take care not to apply it on the normal skin surrounding the wart because this will irritate the area.

If there is redness, burning sensation, or pus, stop what you are applying.  The wart may be infected and will need antibiotics. If the wart persists, it may be time to throw in the towel and head over to your nearest PDS dermatologist.  It is not too bad, it only takes 10 to 15 minutes to take it out.

Dr. Tan is a diplomate of Philippine Dermatological Society (PDS) and is affiliated with Perpetual Succour Hospital (PSH). For information on PDS, check http://www.pds.org.ph/. For questions or concerns, please text to: 0932 857 7070; or email to: [email protected]; or call The Freeman: (032) 2531276, or PSH: (032) 233 8620 and 232 5929. Your inquiries will be forwarded to Dr. Tan.

 

SKIN REPUBLIC

Philstar
  • Latest
Latest
Latest
abtest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

FORGOT PASSWORD?
SIGN IN
or sign in with